Hyperlipidemia associated with HIV protease inhibitor use: Pathophysiology, prevalence, risk factors and treatment

S. R. Penzak, S. K. Chuck

Research output: Contribution to journalReview article

110 Scopus citations

Abstract

Despite potent antiretroviral activity, the HIV-1 protease inhibitors have recently been associated with abnormal serum lipoprotein concentrations. The purpose of this review is to describe serum lipid abnormalities related to protease inhibitor use. A MEDLINE search up to June 1, 1999, and abstracts from recent scientific meetings were primary data sources. Lipid disturbances in HIV-infected patients receiving protease inhibitors generally consist of elevated triglycerides and total cholesterol levels; HDL cholesterol is often reduced. The pathophysiological mechanism by which the protease inhibitors induce these lipid abnormalities has been hypothesized, but is unknown. Cases of pancreatitis and coronary heart disease have been described in hyperlipidemic patients receiving protease inhibitors. Treatment of protease inhibitor-related hyperlipidemia is unknown. Exchanging the offending protease inhibitor for nevirapine may be helpful in certain patients. Atorvastatin in combination with gemfibrozil has been used with limited success in a small number of individuals.

Original languageEnglish
Pages (from-to)111-123
Number of pages13
JournalScandinavian Journal of Infectious Diseases
Volume32
Issue number2
DOIs
StatePublished - 2000

Fingerprint Dive into the research topics of 'Hyperlipidemia associated with HIV protease inhibitor use: Pathophysiology, prevalence, risk factors and treatment'. Together they form a unique fingerprint.

  • Cite this